Michigan, 2015

Extreme Cold in Michigan, February 14 to 15, 2015

February 14 to 15, 2015 · NWS DTX · 17 events in 17 counties and zones

Arctic airmass ushered in by northwest winds produced Wind Chills around 30 below zero across most of Southeast Michigan the early morning of February 15th. Temperatures of -5 to 5 above zero in the evening hours of February 14th coupled with northwest winds of 15 to 20 mph produced wind chills around 25 below zero.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Arctic airmass ushered in by northwest winds produced Wind Chills around 30 below zero across most of Southeast Michigan the early morning of February 15th. Temperatures of -5 to 5 above zero in the evening hours of February 14th coupled with northwest winds of 15 to 20 mph produced wind chills around 25 below zero. Although winds diminished to around 10 mph during the early morning hours of February 15th, temperatures bottomed between 5 to 15 below zero. The official lows at the climate sites were as follows: Detroit -8 degrees, Flint -11 degrees, and Saginaw -12 degrees.|Temperatures slowly rose during the morning hours with corresponding wind chills climbing above -20 degrees during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 14, 6:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 14, 6:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
643 PM EST SAT FEB 14 2015

.AVIATION...

NORTHWEST WIND GUSTING AROUND 35 KNOTS DURING LATE AFTERNOON WILL
GRADUALLY DIMINISH DURING THE EVENING. THIS WILL BRING AN END TO
VISIBILITY RESTRICTION DUE TO BLOWING SNOW AND AS SNOW SHOWERS ALSO
DIMINISH. A CLEARING TREND WILL THEN GET UNDERWAY MID TO LATE
EVENING. THE REMAINING WIND WILL COMBINE WITH ARCTIC COLD TO MAKE
WIND CHILL IN THE 25 TO 30 BELOW ZERO RANGE THE PRIMARY CONCERN FOR
AVIATION OPERATIONS FOR THE REST OF TONIGHT THROUGH SUNDAY MORNING.

FOR DTW... NORTHWEST WIND THAT WAS GUSTING UP AROUND 35 KNOTS WILL
DIMINISH TO 25 KNOTS OR LESS BY LATE EVENING. THIS WILL EASE
POTENTIAL COMPLICATIONS DUE TO CROSSWIND LIMITATIONS.

//DTW THRESHOLD PROBABILITIES...

* HIGH FOR CEILING BELOW 5 KFT THROUGH MID EVENING.

* LOW FOR EXCEEDING CROSSWIND THRESHOLD FROM 300 DIRECTION.

&&

.PREV DISCUSSION...ISSUED 307 PM EST SAT FEB 14 2015

SHORT TERM...THROUGH TONIGHT

IMPRESSIVE ARCTIC PLUNGE FOR MID FEBRUARY STANDARDS WELL UNDERWAY
THIS AFTERNOON...THE ADVECTIVE PROCESS DRIVEN BY THE PRONOUNCED
HEIGHT FALLS TIED TO A 498 DM MID LEVEL CIRCULATION CURRENTLY
PIVOTING THROUGH CENTRAL LAKE HURON.  FIRM ISENTROPIC DESCENT
ARRIVING COINCIDENT WITH A STEEPENING LAPSE RATE ENVIRONMENT AND
CORRESPONDING GROWTH IN THE MIXED LAYER CONTRIBUTING TO A GUSTY
NORTH WIND.  RECENT OBSERVATIONS MAINTAINING PEAK GUSTS WITHIN THE
35 TO 40 MPH...PROVIDING A CONSIDERABLY BLOWING SNOW ELEMENT NOW IN
THE WAKE OF THE OVERNIGHT AND EARLY DAY SNOWFALL.  SNOW SHOWER
COVERAGE TAPERING OFF PRECIPITOUSLY NOW AS MORE AGGRESSIVE DRYING
COMMENCES THROUGH THE COLUMN...ANY ADDITIONAL LIGHT SNOW
SHOWER/FLURRY ACTIVITY LIKELY OF LITTLE SIGNIFICANCE AT THIS POINT.

MAIN STORY HEADING INTO TONIGHT CENTERED ON THE MAGNITUDE OF THIS
ARCTIC AIR.  THE OVERALL GRADIENT AND GUSTINESS WILL EASE WITH TIME
AS BOTH THE ADVECTIVE PROCESS AND OVERALL DOWNWARD MOMENTUM
TRANSPORT DROPS OFF. DRY AIR ADVECTION UNDER A FAVORABLE NORTH-
NORTHWEST TRAJECTORY SUPPORTS A STEADY CLEARING TREND FROM NORTH
TO SOUTH THROUGH THE EARLY PORTION OF THE NIGHT. 925 MB THERMAL
TROUGH MARKED BY AN AVERAGE TEMPERATURE OF -29C WILL CENTER OVER
THE REGION BY EARLY SUNDAY MORNING. THIS ENVIRONMENT CONTINUES TO
POINT TOWARD SEEING A LOW TEMPERATURE DISTRIBUTION LARGELY WITHIN
THE -10 TO -15F RANGE. FACTORING IN THE WIND ELEMENT...THIS WILL
ALLOW FOR A PERIOD OF WIND CHILL READINGS BELOW -25 DEGREES
TONIGHT INTO SUNDAY MORNING. WIND CHILL WARNING HEADLINES IN PLACE
TO HIGHLIGHT THESE CONDITIONS. SEE CLIMATE SECTION BELOW FOR
DETAILS ON RECORD LOWS TONIGHT.

STRENGTHENING CONVERGENCE ANCHORED ALONG THE LAKE HURON INDUCED
TROUGH WILL SUPPORT SOME FORM OF LAKE BAND DEVELOPMENT TONIGHT.  12Z
MODEL PROJECTIONS MAINTAIN THIS BAND JUST OFF SHORE DESPITE A
GRADUAL VEERING OF THE MEAN LOW LEVEL WIND WITH TIME. ALWAYS AN
ELEMENT WORTH MONITORING FOR THE EASTERN THUMB REGION...BUT FOR
NOW PLAN TO HOLD WITH A LIMITED MENTION FOR SNOW SHOWERS DURING
THE EARLY MORNING PERIOD ACROSS THIS CORRIDOR.

LONG TERM...SUNDAY THROUGH FRIDAY

BITTERLY COLD FORECAST SEEMS ON TRACK AS ARCTIC HIGH PRESSURE BUILDS
INTO THE AREA SUNDAY AND SUNDAY NIGHT. AFTER A VERY COLD START WITH
TEMPERATURES AOB 10 BELOW ZERO FOR MANY AREAS...TEMPERATURES WILL
ONLY RECOVERED TO A FEW DEGREES EITHER SIDE OF ZERO BY AFTERNOON ON
SUNDAY. THE WIND CHILL WARNING STILL LOOKS TO BE IN GOOD SHAPE THRU
THE MORNING HOURS WITH READINGS STARTING OUT IN THE -25F TO -35F
RANGE...THEN STEADILY "CLIMBING" TO -20F OR MORE AFTER NOON AS THE
TEMPERATURES EDGE UP AND WINDS DECREASE.

WITH THE ARCTIC HIGH IN PLACE OVER THE AREA THROUGH EVENING...STRONG
RADIATIONAL COOLING WILL BRING TEMPERATURES QUICKLY BACK TO 10 BELOW
ZERO OR LOWER BY AROUND MIDNIGHT. THIS WILL BE AIDED BY THE FRESH
COUPLE OF INCHES OF SNOW THAT FELL IN MANY LOCATIONS. WHILE A LIGHT
SOUTHWEST FLOW WILL TRY TO DEVELOP ON THE BACK SIDE OF THIS HIGH
OVERNIGHT...MODERATION WILL BE MINIMAL WITH TEMPERATURES GENERALLY
STEADY AFTER MIDNIGHT. THE COLDEST TEMPERATURES WILL OCCUR OVER THE
THUMB AND PARTS OF THE SAGINAW VALLEY WHERE TEMPERATURES WILL FALL
TO 15 BELOW ZERO OR COLDER. EVEN FURTHER SOUTH...TEN BELOW ZERO WILL
BE COMMON...WITH 5 TO 10 BELOW ZERO EXPECTED OVER THE FAR SOUTHEAST
CWA.

GRADUAL MODERATION WILL OCCUR ON MONDAY WITH THE CONTINUED SOUTHWEST
LOW LEVEL FLOW. HIGHS WILL CLIMB BACK TO THE LOWER TEENS BY LATE IN
THE DAY...AND "ONLY" FALL BACK INTO THE SINGLE DIGITS MONDAY NIGHT
IN ALL AREAS EXCEPT THE THUMB WHERE TEMPERATURES MAY STILL FALL
BELOW ZERO. WHILE A SMALL BREAK FROM THE BRUTAL COLD...THIS IS STILL
15F-20F BELOW AVERAGE FOR MID FEBRUARY.

EQUATORIAL EXPANSION OF ARCTIC AIRMASS VIA 145KT POLAR JET WILL
OVERWHELM MICHIGAN WITH BITTERLY COLD TEMPERATURES IN THE EXTENDED
PERIOD. COLDEST VALUES APPEAR TO BE ON WED NIGHT AND THU AS H85
TEMPS OF -25 TO -30C DIP SOUTHWARD OVER THE GREAT LAKES. NUDGED
GUIDANCE DOWNWARD TO ACCOUNT FOR ANY CLIMO OR BIAS CORRECTED VALUES
IN THIS UNUSUALLY COLD REGIME. AN UPTICK IN H5 VORTICITY WILL OCCUR
AS THE TROUGH AXIS MOVES THROUGH THE REGION...LIKELY SPARKING SOME
SNOW FOR WEDNESDAY. HIGH PRESSURE IN THE WAKE WILL ALLOW FOR
RADIATIONAL COOLING AND DANGEROUSLY COLD TEMPERATURES MID-WEEK.
EASTERN CONUS TROUGH DOES NOT APPEAR TO BUDGE ANYTIME SOON.

MARINE...

ARCTIC AIR WILL POUR SOUTHWARD OVER THE AREA INTO TONIGHT AND
PROMOTE GALES OVER MUCH OF THE MARINE AREAS...WITH HIGH END GALES
EXPECTED FOR A TIME THIS AFTERNOON INTO THIS EVENING OVER PARTS OF
LAKE HURON AS GUSTS APPROACH 45 KNOTS. WINDS WILL PEAK EARLY THIS
EVENING AND DIMINISH GRADUALLY INTO THE OVERNIGHT HOURS. WHILE WIND
GUSTS WILL DROP BELOW GALE CRITERION IN SOME LOCATIONS...MUCH OF THE
OPEN WATERS OF LAKE HURON WILL HOLD ONTO 35 KNOT GALES WELL INTO THE
NIGHT.

LAKE EFFECT SNOW SHOWERS WILL ACCOMPANY THIS SURGE OF ARCTIC AIR
INTO SUNDAY MORNING BEFORE HIGH PRESSURE BUILDS INTO THE AREA AND
BRINGS A STEADY REDUCTION IN INTENSITY AND COVERAGE OF THESE SNOW
SQUALLS. HEAVY FREEZING SPRAY CAN ALSO BE EXPECTED THROUGH TONIGHT
OVER ICE FREE WATERS OF CENTRAL LAKE HURON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...WIND CHILL WARNING UNTIL NOON EST SUNDAY FOR MIZ075-076-082-083.

     WIND CHILL WARNING UNTIL NOON EST SUNDAY FOR MIZ047>049-053>055-
     060>063-068>070.

LAKE HURON...HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST SUNDAY FOR LHZ362-363-
     462.

     GALE WARNING UNTIL 7 AM EST SUNDAY FOR LHZ362-363-421-441>443-
     462>464.

     GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LHZ361.

     GALE WARNING UNTIL 7 PM EST THIS EVENING FOR LHZ422.

LAKE ST CLAIR...GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LEZ444.

&&

AVIATION.....BT
SHORT TERM...MR
LONG TERM....DG/MM
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 14, 3:56 AM EST, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
356 AM EST SAT FEB 14 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-150900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
356 AM EST SAT FEB 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE
LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WIND CHILL WARNING WILL REMAIN IN EFFECT THROUGH SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
356 AM EST SAT FEB 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS AND HEAVY FREEZING SPRAY WARNING ARE IN EFFECT TODAY
AND TONIGHT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SC

In the hours before

Special weather statement, Feb 14, 8:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
823 PM EST SAT FEB 14 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-150500-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...
PORT HURON...HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT...
ADRIAN...MONROE
823 PM EST SAT FEB 14 2015

...WIND CHILL WARNING IN EFFECT TONIGHT...

WEATHER...

 * CLEARING SKY WILL ALLOW A DROP IN TEMPERATURES TO BETWEEN ZERO
   AND 10 BELOW BY MIDNIGHT.

 * NORTHWEST WIND IN THE 10 TO 20 MPH RANGE WILL PRODUCE WIND
   CHILL BETWEEN 20 AND 30 BELOW ZERO BETWEEN 9 PM AND MIDNIGHT.

IMPACTS...

 * WIND CHILL IN THE 20 TO 30 BELOW ZERO RANGE CAN LEAD TO FROST
   BITE IN AS LITTLE AS 10 MINUTES.

 * PROLONGED EXPOSURE TO THIS EXTREME COLD WILL LEAD TO HYPOTHERMIA.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * ANYONE THAT MUST VENTURE OUTDOORS TONIGHT IS URGED TO COVER AS
   MUCH SKIN AS POSSIBLE WITH APPROPRIATE WINTER CLOTHING.

 * PREPARE...PLAN...AND STAY INFORMED.
   VISIT HTTP://GO.USA.GOV/RR8

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Midland

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Midland forecast zone
Reported by
ASOS
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Bay

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Bay forecast zone
Reported by
ASOS
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Huron

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Huron forecast zone
Reported by
ASOS
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Saginaw

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Saginaw forecast zone
Reported by
ASOS
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Tuscola

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Tuscola forecast zone
Reported by
ASOS
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Sanilac

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Sanilac forecast zone
Reported by
ASOS
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Shiawassee

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Shiawassee forecast zone
Reported by
ASOS
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Genesee

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Genesee forecast zone
Reported by
ASOS
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lapeer

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Lapeer forecast zone
Reported by
ASOS
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, St. Clair

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Livingston

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Oakland

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Oakland forecast zone
Reported by
ASOS
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Macomb

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Macomb forecast zone
Reported by
ASOS
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Washtenaw

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Washtenaw forecast zone
Reported by
ASOS
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wayne

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lenawee

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Lenawee forecast zone
Reported by
ASOS
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Monroe

When
February 14, 9:00 PM EST to February 15, 12:00 PM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562036, 562037, 562038, 562039, 562040, 562041, 562042, 562043, 562044, 562045, 562046, 562047, 562048, 562049, 562050, 562051, 562052.